Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 46, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 24, 2018, 8:51 PM HST for Hawaii County, Hawaii. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2018, 8:51 PM HST (06:51 UTC)
- Expired
- Aug 25, 2018, 2:30 AM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 61 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 10:30 PM HST | FLASH FLOOD | Kawa Flats, HI | BOTH LANES OF HIGHWAY 11 CLOSED DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 94 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 6.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 883 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
The text
As transmitted.
172
WGHW50 PHFO 250651
FFWHFO
HIC001-250945-
/O.NEW.PHFO.FF.W.0046.180825T0651Z-180825T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
851 PM HST FRI AUG 24 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Hawaii in Hawaii County
* Until 1145 PM HST.
* At 850 PM HST, Big Island Civil Defense widespread flooding
impacts as heavy rain from Tropical Storm Lane continues to stream
over the island. Rainfall rates up to 4 inches per hour are
causing flooding in numerous areas, with numerous road closures
reported. THIS IS A VERY DANGEROUS SITUATION. DO NOT TRAVEL DUE TO
ONGOING FLOOD IMPACTS.
* This warning has been expanded to include the entie Big Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1145 PM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flash flood
warning that was in effect for portions of the island of Hawaii in
Hawaii County.
LAT...LON 1910 15592 1936 15589 1973 15606 2001 15582
2016 15591 2027 15587 2025 15577 2012 15559
2011 15546 2001 15526 1985 15509 1974 15510
1974 15500 1965 15499 1953 15481 1934 15499
1927 15516 1927 15529 1913 15551 1891 15568
$$
Birchard3 follow-up statements
222
WGHW50 PHFO 250657 CCA
FFWHFO
HIC001-250945-
/O.COR.PHFO.FF.W.0046.180825T0656Z-180825T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning...CORRECTED
National Weather Service Honolulu HI
857 PM HST Fri Aug 24 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Hawaii in Hawaii County
* Until 1145 PM HST.
* At 850 PM HST, Big Island Civil Defense reported widespread
flooding impacts as heavy rain from Tropical Storm Lane
continues to stream over the island. Rainfall rates up to 4
inches per hour are causing flooding in numerous areas, with
numerous road closures reported. THIS IS A VERY DANGEROUS
SITUATION. DO NOT TRAVEL DUE TO ONGOING FLOOD IMPACTS.
* This warning has been expanded to include the entire Big
Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1145 PM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flash flood
warning that was in effect for portions of the island of Hawaii in
Hawaii County.
LAT...LON 1910 15592 1936 15589 1973 15606 2001 15582
2016 15591 2027 15587 2025 15577 2012 15559
2011 15546 2001 15526 1985 15509 1974 15510
1974 15500 1965 15499 1953 15481 1934 15499
1927 15516 1927 15529 1913 15551 1891 15568
$$
Birchard829
WGHW70 PHFO 250852
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1052 PM HST FRI AUG 24 2018
HIC001-250945-
/O.CON.PHFO.FF.W.0046.000000T0000Z-180825T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
1052 PM HST FRI AUG 24 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM HST FOR
THE ISLAND OF HAWAII IN HAWAII COUNTY...
At 1050 PM HST, radar and rain gages showed extremely heavy rainfall
persisting over the Kau and Puna Districts. Rainfall rates of 3 to 4
inches per hour have been observed for several hours, and extreme
flooding impacts are being reported by Big Island Civil Defense.
Highway 11 is closed in several areas including, between Keeau and
Hawaiian Paradise park, and near Pahala at Kawa Flats.
THIS IS A VERY DANGEROUS SITUATION. DO NOT TRAVEL DUE TO ONGOING
FLOOD IMPACTS.
This warning is in effect for the entire Big Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
LAT...LON 1910 15592 1936 15589 1973 15606 2001 15582
2016 15591 2027 15587 2025 15577 2012 15559
2011 15546 2001 15526 1985 15509 1974 15510
1974 15500 1965 15499 1953 15481 1934 15499
1927 15516 1927 15529 1913 15551 1891 15568
$$
Birchard768
WGHW50 PHFO 250936
FFWHFO
HIC001-251230-
/O.EXT.PHFO.FF.W.0046.000000T0000Z-180825T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1136 PM HST FRI AUG 24 2018
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Hawaii in Hawaii County
* Until 230 AM HST.
* At 1135 PM HST, radar and rain gages showed extremely heavy
rainfall persisting over the Kau and Puna Districts. Persistent
rainfall rates of 2 to 3 inches per hour have been observed for
several hours, and extreme flooding impacts are being reported by
Big Island Civil Defense. Numerous road closures are in place
including Highway 11 between Keeau and Hawaiian Paradise park,
near Pahala at Kawa Flats, and on portions of Saddle Road. THIS IS
A VERY DANGEROUS SITUATION. DO NOT TRAVEL DUE TO ONGOING FLOOD
IMPACTS.
* This warning is for all of the Big Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning will likely need to be extended beyond 230 AM HST.
LAT...LON 1910 15592 1936 15589 1973 15606 2001 15582
2016 15591 2027 15587 2025 15577 2012 15559
2011 15546 2001 15526 1985 15509 1974 15510
1974 15500 1965 15499 1953 15481 1934 15499
1927 15516 1927 15529 1913 15551 1891 15568
$$
BirchardWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 8:48 PM HST, 3 minutes earlier.
Area forecast discussion, Aug 24, 8:48 PM HST, 3 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 848 PM HST Fri Aug 24 2018 .SYNOPSIS... Tropical Storm Lane, nearly stationary around 150 miles south- southwest of Honolulu this evening, is forecast to slowly begin to track toward the west over the weekend passing south of Kauai Saturday and Saturday night. Although Lane will continue to weaken along this track, damaging winds/gusts along with the threat for flash flooding remains in the forecast through the weekend. The wet pattern will likely hold through the first half of next week across the western end of the state. A drying trend will gradually fill in from east to west through midweek. && .DISCUSSION... The 8 pm HST advisory from the Central Pacific Hurricane Center (CPHC) has Tropical Storm Lane positioned around 150 miles south- southwest of Honolulu with very little motion/nearly stationary. Maximum sustained winds associated with Lane remain at 70 mph near the center. Lane is forecast to gradually make a turn toward the west Saturday, passing south of Kauai Saturday and Saturday night. Although Lane will continue to weaken along the forecast track, impacts including damaging winds/gusts along with the threat for flash flooding remain in the forecast through the weekend. The latest radar imagery showed the heaviest rainfall continuing to focus over Maui County and the Big Island this evening. No changes are anticipated overnight (2-4 inch per hour rates in the heaviest activity). Later tonight through Sunday, the rainfall and flash flooding threat will slowly shift westward toward Oahu and Kauai. A combination of the heavy rainfall and gusty winds will be capable of downing trees and power lines, making impacted roadways impassable. For the extended period (next week), a trailing deep tropical moisture axis is forecast to hold over the western end of the state through the first half of the week as Lane turns northward well west of Kauai. This will keep the threat for heavy rainfall and flooding in place, mainly for Kauai and Oahu. A gradual drying trend is anticipated from east to west through midweek. For additional details with regard to impacts for each island associated with Lane, refer to the latest local statements issued with each advisory package (next issuance 11 pm - midnight; TCV/HLS). && .AVIATION... AIRMET Sierra for mountain obscuration is in effect for NE sections of the Big Island, Maui, Molokai, Oahu and Kauai. These conditions are likely to continue through Saturday. Heavy showers and isolated thunderstorms over NE sections of the Big Island and Maui and over waters within 40nm NE of those islands will produce isolated IFR ceilings and visibilities. AIRMET Tango is in effect for moderate low level turbulence in areas south through west of the mountains of all islands and for strong surface winds from the Big Island to Molokai. Light rime icing is expected in layered clouds above FL200. && .MARINE... Tropical Storm Lane is nearly stationary this evening south of the Oahu waters, but is forecast to make a turn toward the west and pass south of Kauai Saturday and Saturday night. Heavy precipitation associated with Lane will continue to fall over coastal waters, through the weekend. Surf will remain elevated along exposed shores through Saturday as Lane moves off to the west. Heights along the south shores will likely lower into average range no later than Sunday. East shores will remain elevated beyond Saturday due to expected strong onshore winds filling in as Lane exits. See the Coastal Hazard Message (HFOCFWHFO) for surf advisories and the Marine Weather Message (HFOMWWHFO) for marine warnings over the coastal waters. && .HFO WATCHES/WARNINGS/ADVISORIES... Tropical Storm Warning for Oahu-Molokai-Lanai-Kahoolawe-Maui-Big Island. Flash Flood Watch through Saturday afternoon for all Hawaii islands. High Surf Advisory until 6 AM HST Saturday for Niihau-Kauai Windward-Kauai Leeward-Oahu South Shore-Waianae Coast-Molokai Leeward-Lanai Makai-Kahoolawe-Maui Leeward West-Maui Central Valley-Leeward Haleakala. Tropical Storm Watch for Niihau-Kauai. High Surf Advisory until 6 PM HST Saturday for Oahu Koolau- Olomana-Molokai Windward-Maui Windward West-Windward Haleakala- South Big Island-Big Island North and East. Tropical Storm Warning for Kauai Leeward Waters-Kauai Channel- Oahu Leeward Waters-Kaiwi Channel-Maui County Leeward Waters- Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Tropical Storm Watch for Kauai Northwest Waters-Kauai Windward Waters. && DISCUSSION...Gibbs AVIATION/MARINE...Kinel
In the hours before
Local storm report, Aug 24, 2:59 PM HST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
259 PM HST FRI AUG 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HURRICANE 22 E KAUPO 20.64N 155.78W
08/24/2018 PHZ121 HI DEPT OF HIGHWAYS
LANDSLIDES ON HANA HWY AT MILE MARKERS 10, 15 AND 20.
&&
ALMANZALocal storm report, Aug 24, 3:42 PM HST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
342 PM HST FRI AUG 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM NON-TSTM WND GST 2 NW WAIANAE 21.47N 158.21W
08/24/2018 M55 MPH HONOLULU HI TRAINED SPOTTER
GUSTS OCCURRING EVERY 10 TO 12 MINUTES. MEASURED WITH A
HAND HELD ANEMOMETER.
&&
JSAUCIERLocal storm report, Aug 24, 4:03 PM HST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
403 PM HST FRI AUG 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM COASTAL FLOOD 3 SE HONOLULU 21.28N 157.83W
08/24/2018 HONOLULU HI TRAINED SPOTTER
ALA WAI OVERFLOWING ONTO THE ALA WAI GOLF COURSE. REPORT
TAKEN FROM NOHONANI ST AND ALA WAI BLVD.
&&
ALMANZALocal storm report, Aug 24, 4:08 PM HST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
408 PM HST FRI AUG 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM COASTAL FLOOD HONOLULU 21.31N 157.86W
08/24/2018 HONOLULU HI TRAINED SPOTTER
ALA WAI OVERFLOWING ON MAUKA SIDE AT THE KAMEHAMEHA CANOE
CLUB.
&&
ALMANZALocal storm report, Aug 24, 4:47 PM HST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
447 PM HST FRI AUG 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HURRICANE HONOLULU 21.31N 157.86W
08/24/2018 HONOLULU HI UTILITY COMPANY
POWER OUTAGE AT PUNCHBOWL DUE TO DOWN TREE ON POWERLINES.
&&
ALMANZAThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 2:16 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Aug 24, 2:55 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Aug 24, 3:40 PM HST | Flash Flood Warning | HFO | Hawaii | 6 hr |
| Aug 24, 5:18 PM HST | Flash Flood Warning | HFO | Kalawao | 9 hr |
| Aug 24, 9:04 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Aug 24, 9:07 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 25, 2:29 AM HST | Flash Flood Warning | HFO | Hawaii | 20 hr |
| Aug 25, 5:05 AM HST | Small Craft Advisory | HFO | 6 days | |
| Aug 25, 1:48 PM HST | Special Weather Statement | HFO | Kauai | 42 min |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.